Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 45, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jul 3, 2004, 10:06 PM CDT for Yankton County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2004, 10:06 PM CDT (03:06 UTC)
- Expired
- Jul 3, 2004, 10:30 PM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 81 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 10:10 PM CDT | HAIL 0.88 | Yankton, SD | |
| Jul 3, 10:18 PM CDT | HAIL 1 | Yankton, SD | WEST SIDE OF YANKTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 6:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1175 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KFSD 040306
TORFSD
SDC135-040330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1005 PM CDT SAT JUL 3 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1030 PM CDT
* AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTH OF
YANKTON...MOVING SOUTHEAST AT 25 MPH.
* THE TORNADO WILL BE NEAR...
MOVE BETWEEN YANKTON AND MISSION HILL AROUND 1010 PM CDT
AT 1005 PM CDT...EMERGENCY MANAGEMENT REPORTED A FUNNEL CLOUD 3
MILES NORTHEAST OF YANKTON.
THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.
TAKE COVER NOW. TORNADOES AT NIGHT ARE EXTREMELY DANGEROUS. DO NOT
WAIT UNTIL YOU SEE OR HEAR THE TORNADO. IT MAY BE TOO LATE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY
MORNING FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4317 9728 4317 9745 4308 9764 4286 9758
4287 9726
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 3, 10:05 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 3, 10:05 PM CDT, 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 PM CDT SAT JUL 3 2004 .DISCUSSION... BUSY WITH SEVERE WEATHER. HAVE UPDATED ZONE FOR LINE OF TSTMS IN SE SD MOVG SLOWLY AS TROF MOVES THROUGH. DID LEAVE A LOW POP CHC OF TSTMS TNGT BEHIND THROUGH IN NRN PARTS OF CWA. EARLIER LOWS LOOK GOOD. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, Jul 3, 5:27 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 527 AM CDT SAT JUL 03 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 527 AM CDT SAT JUL 03 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A TROUGH OF LOW PRESSURE WILL MOVE EAST OVER THE AREA THROUGH THIS EVENING. WITH LINGERING LOW LEVEL MOISTURE AND RELATIVELY COLD AIR ALOFT...SCATTERED THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER THIS AFTERNOON...AND THEN MOVE SOUTHEAST OVER THE AREA LATER THIS AFTERNOON AND EVENING. ISOLATED STORMS COULD PRODUCE WIND GUSTS UP TO 60 MPH AND DIME SIZE HAIL...MAINLY WEST OF A LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SIGNIFICANT TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST OVER THE AREA LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. THIS SYSTEM WILL TAP INTO A SOUTHEAST FLOW OF MOIST UNSTABLE AIR FROM THE CENTRAL PLAINS TO PRODUCE EXPECTED WIDESPREAD SHOWERS AND THUNDERSTORMS... DEVELOPING WEST OF THE JAMES RIVER LATE SUNDAY NIGHT...THEN SPREADING EAST MONDAY AND MONDAY NIGHT. A FEW STORMS COULD PRODUCE DIME SIZE HAIL SOUTH OF INTERSTATE 90. HEAVY RAINS ARE ALSO POSSIBLE...MAINLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT WEST OF LINE FROM BROOKINGS TO YANKTON IN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 3, 9:04 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL MITCHELL 43.73N 98.03W
07/03/2004 2.50 INCH DAVISON SD LAW ENFORCEMENT
0845 PM HAIL 2 E HOWARD 44.01N 97.48W
07/03/2004 1.25 INCH MINER SD PUBLIC
0845 PM HAIL 9 NE TRIPP 43.32N 97.84W
07/03/2004 1.50 INCH HUTCHINSON SD PUBLIC
&&
DPMLocal storm report, Jul 3, 9:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
913 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 2 S WINFRED 43.97N 97.36W
07/03/2004 0.88 INCH LAKE SD NWS EMPLOYEE
0800 PM HAIL ALEXANDRIA 43.65N 97.78W
07/03/2004 1.75 INCH HANSON SD TRAINED SPOTTER
&&
DPMLocal storm report, Jul 3, 9:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 S WINFRED 43.97N 97.36W
07/03/2004 0.88 INCH LAKE SD NWS EMPLOYEE
&&
DPMLocal storm report, Jul 3, 9:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 1 N LESTERVILLE 43.05N 97.59W
07/03/2004 1.75 INCH YANKTON SD EMERGENCY MNGR
0921 PM HAIL 2 S WARD 44.13N 96.46W
07/03/2004 1.00 INCH MOODY SD PUBLIC
&&
DPMLocal storm report, Jul 3, 9:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL UTICA 42.98N 97.50W
07/03/2004 1.75 INCH YANKTON SD EMERGENCY MNGR
0951 PM HAIL LESTERVILLE 43.04N 97.59W
07/03/2004 0.88 INCH YANKTON SD EMERGENCY MNGR
&&
DPMLocal storm report, Jul 3, 10:04 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT SAT JUL 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 7 N YANKTON 42.99N 97.39W
07/03/2004 1.00 INCH YANKTON SD TRAINED SPOTTER
&&
DPMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:16 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner | 29 min |
| Jul 3, 7:45 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 30 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 26 min |
| Jul 3, 7:49 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 41 min |
| Jul 3, 8:13 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 47 min |
| Jul 3, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 45 min |
| Jul 3, 8:29 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 46 min |
| Jul 3, 8:33 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 27 min |
| Jul 3, 8:58 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Lake, Yankton | 47 min |
| Jul 3, 8:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 46 min |
| Jul 3, 9:01 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 44 min |
| Jul 3, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 30 min |
| Jul 3, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 38 min |
| Jul 3, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 47 min |
| Jul 3, 9:46 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 44 min |
| Jul 3, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jul 3, 10:48 PM CDT | Flash Flood Warning | FSD | Bon Homme | 87 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.